Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 33, NWS Wakefield, VA

August 31, 2000Sussex County, Virginia

NWS Wakefield, VA issued this flash flood warning at Aug 31, 2000, 5:31 PM EDT for Sussex County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2000, 5:31 PM EDT (21:31 UTC)
Expired
Aug 31, 2000, 6:15 PM EDT
In force
44 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Sussex County, VA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 312133
FFWAKQ
VAC183-312215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
531 PM EDT THU AUG 31 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUSSEX COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 615 PM EDT

* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAINFALL JUST NORTHWEST OF WAVERLY...
STATIONARY. DOPPLER RADAR ESTIMATED BETWEEN ONE TO ONE AND ONE HALF 
INCHES OF RAIN HAS FALLEN ON ROUTE 460 BETWEEN WAVERLY AND DISPUTANTA
DURING THE PAST 30 MINUTES. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...WAVERLY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY gBE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY 
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE 
TO HIGHER GROUND.

$$
44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:05 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 31, 3:05 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
305 PM EDT THU AUG 31 2000

UPR LOW OVER SC/GA WILL CONTINUE TO PLAY A ROLE IN THE REGION'S
WEATHER THROUGH MUCH OF THE WEEKEND. HWVR...AS LOW WKNS...THINK PCPN
POTENTIAL WILL BECOME MORE WIDELY SCTD. FOR TNGT...SHWRS/TSTMS DVLPG
ACRS RGN ATM SHOULD PRST UNTIL 01Z/02Z. THEN LOW CLDS/FOG WILL BE THE
DOMINANT WX FACTOR. XPC FRI TO BE MUCH LIKE TODAY WITH ERY MORNING
LOW CLDS/FOG AND SOME SUN IN THE AFTN. SUN WILL BE MOST PREVALENT
SRN 2/3RDS OF CWFA...WITH TEMPS WARMING TO TDA'S LVLS. HEATING
SHOULD ALLOW FOR CNVTN TO DVLP BY MID AFTN...WITH 40 PCT POPS
COVERING THE AREA.

MUCH OF THE SAME FRI NGT/SAT...ALTHO HAVE KEPT POPS IN THE 30 PCT
RANGE. NOT A LOT OF CONFIDENCE IN WEEKEND BEING AS DRY AS MID SHIFT
FCSTR THOUGHT...BUT WOULD PREFER NOT TO FLIP FLOP TOO BADLY ATTM.

IN XTNDD...MDLS NOT IN GREAT AGREEMENT WITH REGARD TO FNT MOVG SWD
THROUGH REGION LABOR DAY INTO TUE. HAVE SEEN NEW NOGAPS...WHICH IS
WETTER FOR TUE THAN ERYR ECMWF. MRF WOULD ALSO ARGUE FOR A WETTER
SOLUTION ON TUE. SO WILL PUT SCT SHWRS/TSTMS IN FOR TUE IN XTNDD.
TEMPS THRUT XTNDD PD IN THE NORMAL RANGE.

MARINE...SCA CONTD TNGT FOR SEAS ALL CSTL WTRS.

FCSTID = 59
RIC   71  84  71  86 /  50  40  30  30
ORF   73  86  73  87 /  40  40  30  30
ECG   73  86  73  87 /  40  40  30  30
SBY   71  82  71  84 /  50  40  30  30
FVX   70  84  71  85 /  50  40  30  30
AKQ   71  84  71  86 /  50  40  30  30
PHF   73  86  73  87 /  40  40  30  30
OXB   71  80  71  82 /  50  40  30  30

.AKQ...
MD...SCA FENWICK ISL TO CHINCOTEAGUE.
NC...SCA CHINCOTEAGUE TO VA/NC BORDER.
VA...SCA VA/NC BORDMER TO CURRITUCK LIGHT.

SAMMLER

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.